Alert archive / Wisconsin / River Flood Warnings in 2013
River Flood Warning 51, NWS Milwaukee, WI
NWS Milwaukee, WI issued this river flood warning at Apr 17, 2013, 9:23 PM CDT for Lafayette County, Wisconsin. It took effect at Apr 18, 2013, 7:53 AM CDT. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2013, 9:23 PM CDT (02:23 UTC)
- In effect from
- Apr 18, 2013, 7:53 AM CDT
- Expired
- Apr 19, 2013, 9:32 PM CDT
- In force
- 38 hr
- Issued by
- NWS Milwaukee, WI
- Flood severity
- Minor
County Lafayette County, WI
The radar
The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Pecatonica River near Blanchardville (BCHW3).
- Action stage
- 9 ft
- Minor stage
- 11 ft
- Moderate stage
- 14 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05433000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this river flood warning went out at Apr 17, 9:08 PM CDT, 15 minutes earlier.
Area forecast discussion, Apr 17, 9:08 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
908 PM CDT WED APR 17 2013
.UPDATE...
THE HRRR HAS BEEN TRENDING TOWARD PUSHING THE SURFACE BOUNDARY
SOUTH WITH THE HEAVIEST RAINS LATER TONIGHT STAYING A LITTLE MORE
SOUTH ACROSS NORTHERN ILLINOIS...ALTHOUGH SOME MODERATE TO HEAVY
RAIN DOES GET INTO SOUTHERN WISCONSIN.
THE NEW NAM IS PUSHING THE HEAVY RAIN ACROSS SOUTHERN WISCONSIN.
LATEST SATELLITE/RADAR TRENDS FAVOR THE HRRR. HOWEVER THE STRONG
850 MB JET DOES PUSH INTO FAR SOUTHEAST WISCONSIN DURING THE EARLY
MORNING HOURS...SO THE HEAVIER NAM PRECIPITATION CANNOT BE RULED OUT.
WITH RIVERS ALREADY NEAR AND OVER FLOOD...THE ADDED WATER IS STILL
EXPECTED TO MAKE MANY RIVERS REACH MAJOR FLOOD.
&&
.AVIATION/06Z TAFS/...
IFR/LIFR CEILINGS WITH SOME IFR VSBYS WILL CONTINUE INTO THE EARLY
MORNING HOURS WITH A FRONTAL BOUNDARY ACROSS CENTRAL ILLINOIS.
THIS FRONT SHOULD LIFT NORTH AS A WARM FRONT...AS THE SURFACE LOW
REACHES SOUTHEAST WISCONSIN THURSDAY AFTERNOON. STILL EXPECT IFR
CONDITIONS WITH SOME LIFT...ESPECIALLY IN THE VICINITY OF THE THE
SURFACE LOW. SOME THUNDERSTORMS ALSO EXPECTED. LOW LEVEL WIND
SHEAR EXPECTED DURING THE EARLY MORNING HOURS AS THE SOUTH LOW
LEVEL JET MOVES INTO SOUTHEAST WISCONSIN WITH THE EAST WINDS AT
THE SURFACE.
&&
.PREV DISCUSSION... /ISSUED 335 PM CDT WED APR 17 2013/
TONIGHT AND THURSDAY...FORECAST CONFIDENCE IS MEDIUM TO HIGH.
CURRENT AREA OF RAIN AND THUNDER MOVING OUT OF THE AREA FROM WEST TO
EAST. WAKE LOW WIND GUSTS OUT OF THE EAST BETWEEN 30 AND 45 MPH ARE
EXPECTED FOR AN HOUR OR TWO AFTER THE RAIN ENDS. SEE SPECIAL WEATHER
STATEMENT FOR MORE INFORMATION.
BRIEF LULL IN ACTIVITY BEFORE NEXT ROUND OF RAIN AND THUNDERSTORMS
MOVES IN DURING THE EVENING...THEN PERSISTS LATER TONIGHT INTO
THURSDAY. SHORT TERM MODELS IN PRETTY GOOD AGREEMENT WITH TAKING
SURFACE LOW NORTHEAST INTO FAR SOUTHEAST IOWA BY 12Z THURSDAY...THEN
INTO SOUTHERN WISCONSIN BY 00Z FRIDAY. MODELS DIFFERING A BIT WITH
THE EXACT LOCATION OF THE LOW.
STRONG UPWARD VERTICAL MOTION MOVES INTO THE AREA TONIGHT...WITH
STRONG LOW LEVEL JET NOSE POINTING INTO THE AREA. LOW LEVEL
FRONTOGENESIS RESPONSE IS ALSO QUITE STRONG...INTERACTING WITH
COPIOUS AMOUNTS OF MOISTURE. PRECIPITABLE WATER VALUES ON AREA
FORECAST SOUNDINGS ARE UP TO 1.50 INCHES...WHICH IS NEARLY OFF THE
CHARTS FOR MID APRIL. THIS WILL LEAD TO ROUNDS OF THUNDERSTORMS WITH
HEAVY RAINFALL MOVING THROUGH THE AREA BY LATER THIS EVENING AND
INTO THURSDAY MORNING. RISK OF FLASH FLOODING IS THERE WITH ANY
TRAINING CONVECTION AND SATURATED GROUND. ELEVATED CAPES WILL
INCREASE THROUGH THE NIGHT...WHICH MAY LEAD TO HAIL OCCURRING WITH
ANY STRONGER STORMS.
KEPT HEAVY RAINFALL GOING THROUGH THURSDAY AS SURFACE LOW AND WARM
SECTOR AIRMASS MOVES INTO THE AREA...AS HIGH PRECIPITABLE WATER
VALUES REMAIN. EXPECT ANOTHER 1.50 TO 3.50 INCHES OF RAIN ON TOP OF
WHAT HAS ALREADY FALLEN.
SHOULD SEE SCATTERED THUNDERSTORMS DEVELOP WITH SURFACE LOW AND COLD
FRONT MOVING THROUGH THE AREA. SPC HAS AREA IN SLIGHT RISK FOR
SEVERE...WHICH LOOKS GOOD GIVEN DECENT SURFACE BASED CAPES AND
STRONG LOW AND DEEP LAYER SHEAR. DAMAGING WINDS AND LARGE HAIL WOULD
BE THE MAIN HAZARDS...THOUGH COULD NOT RULE OUT AN ISOLATED TORNADO
GIVEN PASSING LOW AND STRENGTH OF LOW LEVEL SHEAR. INSTABILITY
SOMEWHAT IN QUESTION WITH CLOUDS AND PRECIPITATION IN THE AREA. KEEP
UP WITH THE LATEST FORECASTS.
THURSDAY NIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.
TIMING IS KEY HERE IN THE EARLY HOURS. THE STRONG COLD FRONT WILL
SWEEP EAST OF THE AREA RIGHT AROUND 00Z...GIVE OR TAKE AN HOUR OR
TWO. THE BAND OF HEAVY RAIN SHOULD HEAD OUT WITH IT. TEMPS WILL
THEN CRASH THROUGH THE NIGHT WITH THE SECONDARY COLD FRONT
SWEEPING IN TOWARD 12Z. BETWEEN THESE TWO FRONTS...THE PRECIP MAY
BE NEARLY NON-EXISTENT. SO HIGH POPS IN THE EAST EARLY...A BREAK
INTO THE EARLY MORNING...THEN MORE LIGHT PRECIP ARRIVES LATE AS
THE SECONDARY FRONT COMES THROUGH...ALONG WITH A LAGGING VERY
STRONG UPPER LEVEL TROF.
EXPECT A SLOW TRANSITION FROM LIQUID TO SNOW...MAINLY ACROSS SOUTH
CENTRAL AREAS. BUT BY THE TIME TEMPS TURN COLD ENOUGH FOR ALL
SNOW...THE EXPECT PRECIP AMOUNTS WILL BE LIGHT. SO A DUSTING OF
ACCUM IS ALL THAT/S EXPECTED.
FRIDAY...FORECAST CONFIDENCE IS HIGH.
MAIN ISSUE FOR FRIDAY WILL BE THE WINDS. BEHIND SECONDARY COLD
FRONT...LOW LEVEL LAPSE RATES GET QUITE STEEP AND TAP INTO SOME
BRISK WINDS. SHOULD BE A 20 TO 30 MPH BLOW WITH SOME HIGHER GUSTS.
A CHILLY DAY WITH HIGHS IN THE UPPER 30S TO LOWER 40S.
SATURDAY AND SUNDAY...FORECAST CONFIDENCE IS MEDIUM.
GENERALLY A QUIET WEEKEND...THOUGH WE COULD SEE SOME RAIN MOVE IN
LATER ON SUNDAY WITH THE APPROACH OF THE NEXT TROUGH OF LOW
PRESSURE. TEMPS MODIFY EACH DAY AS THE FLOW BACKS TO THE SOUTH
AHEAD OF THE TROF.
MONDAY INTO WEDNESDAY...FORECAST CONFIDENCE IS LOW TO MEDIUM.
THIS LOOKS UNSETTLED AGAIN WITH A SLOW MOVING TROF POTENTIALLY
BRINGING A FEW ROUNDS OF RAIN DURING THE PERIOD. THE MODELS AGREE
ON THE OVERALL TREND FOR EARLY NEXT WEEK...BUT DIFFER ON
SPECIFICS.
AVIATION/00Z TAFS/...
A WAKE LOW SITUATION HAS DEVELOPED BEHIND THE BACKSIDE OF SHOWERS
AND THUNDERSTORMS. WAKE LOW PARAMETERS AND ESTIMATE MAX GUSTS SHOW A
STRONG SIGNAL AND COINCIDE WELL WITH LOCATION OF SFC OBS REPORTING
GUSTS...THOUGH GUST MAGNITUDES TOO HIGH. THUS...2-HR TEMPO ADDED
THOUGH UNCERTAINTY EXISTS WITH TIMING FOR GUSTY WINDS ON THE BACK
EDGE OF PRECIP SHIELD WITH GUSTS UP TO 30-45 MPH.
BACK EDGE OF PRECIPITATION SHIELD IS APPARENT ON THE RADAR MOSAIC
SHOWS...ENDING OF PRECIP AT UES...MKE...ENW...BETWEEN 330 AND 430
PM. REPRIEVE IN ACTIVITY WILL BE SHORT IN THE MID AFTERNOON...WITH
LIGHT ISOLATED SHOWERS POSSIBLE. REDEVELOPMENT OF SHOWERS AND
SCATTERED THUNDERSTORMS EXPECTED FROM SOUTHWEST TO NORTHEAST BETWEEN
0-3 UTC.
FLIGHT CATS WILL DROP TO IFR WITH 500-1000 FEET CIGS THIS EVENING
WITH REDEVELOPMENT...REMAINING THERE THROUGH THU. VSBYS WILL
GENERALLY RANGE FROM 1-4 MILES DURING THIS PERIOD. MODERATE TO HEAVY
RAINFALL WITH THUNDERSTORMS ARE EXPECTED OVERNIGHT INTO THURSDAY.
MARINE...
WILL ISSUE MARINE WEATHER STATEMENT OR SPECIAL MARINE WARNING FOR
WAKE LOW WIND GUSTS BETWEEN 30 AND 40 KNOTS OVER THE NEARSHORE
WATERS THROUGH 00Z THURSDAY.
GUSTY OFFSHORE WINDS EXPECTED THURSDAY NIGHT THROUGH FRIDAY ACROSS
THE NEARSHORE WATERS...AS LOW PRESSURE STRENGTHENS AND MOVES
NORTHEAST OF THE AREA. HIGH WAVES WILL OCCUR TOWARD THE OPEN WATERS
DURING THIS TIME. A SMALL CRAFT ADVISORY MAY BE NEEDED IN LATER
FORECASTS.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ046-047-051-052-
056>060-062>072.
LM...SMALL CRAFT ADVISORY UNTIL 9 AM CDT THURSDAY FOR LMZ643>646.
&&
UPDATE...HENTZ
TONIGHT/THURSDAY AND AVIATION/MARINE...ET
THURSDAY NIGHT THROUGH WEDNESDAY...DAVISHazardous weather outlook, Apr 17, 8:09 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 809 PM CDT WED APR 17 2013 WIZ046-047-051-052-056>060-062>072-190115- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 809 PM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A SLOW MOVING AND STRONG LOW PRESSURE SYSTEM WILL BRING WIDESPREAD SHOWERS AND THUNDERSTORMS INTO THURSDAY. TOTAL RAINFALL OF 2 TO 3.5 INCHES IS EXPECTED THROUGH THURSDAY EVENING. AN AREAL FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING. RIVERS WILL RISE WITH MANY REACHING FLOOD STAGE ONCE AGAIN...WHILE OTHER RIVERS ALREADY IN FLOOD WILL WORSEN...RISING INTO MODERATE AND MAJOR FLOOD LEVELS. SATURATED GROUND WILL CAUSE PONDING AND WATER COVERED ROADS EVEN AWAY FROM WATERWAYS...ESPECIALLY IN LOW LYING AREAS. THIS WILL ALSO BRING A CHANCE FOR URBAN FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY PERIODS OF THUNDERSTORMS WILL PERSIST THROUGH THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY...SOUTHEAST OF A SHEBOYGAN TO MADISON TO DARLINGTON LINE...AHEAD OF AN ADVANCING COLD FRONT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. ISOLATED TORNADOES ARE POSSIBLE. AN AREAL FLOOD WATCH IS IN EFFECT THROUGH FRIDAY MORNING. A NUMBER OF RIVERS AND STREAMS ACROSS SOUTHERN WISCONSIN WILL RISE ABOVE FLOOD STAGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY. HEAVY RAINFALL REPORTS OR FLOODING REPORTS ARE APPRECIATED. LMZ643>646-190115- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 809 PM CDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR BRISK EAST TO SOUTHEAST WINDS AND HIGH WAVES. THUNDERSTORMS WILL GRADUALLY INCREASE ACROSS THE AREA INTO TONIGHT. SOME STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY PERIODS OF THUNDERSTORMS WILL PERSIST THROUGH THURSDAY...AHEAD OF AN ADVANCING COLD FRONT. SOME STORMS COULD BECOME SEVERE ON THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. WEST WINDS WILL LIKELY REACH SMALL CRAFT ADVISORY LEVELS AGAIN EARLY FRIDAY MORNING THROUGH FRIDAY NIGHT...AS LOW PRESSURE TRACKS FROM SOUTHERN WISCONSIN TO EASTERN ONTARIO. HENTZ WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Apr 17, 8:05 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
805 PM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN PLEASANT PRAIRIE 42.55N 87.93W
04/17/2013 M1.90 INCH KENOSHA WI TRAINED SPOTTER
TOTAL FROM 7AM TO 7 PM. MANY DITCHES AND GRASS AREAS
FLOODED...THOUGH FLOODING HAS SUBSIDED A BIT WITH THE
LIGHTER RAIN IN THE LAST FEW HOURS.
&&
MEBLocal storm report, Apr 17, 8:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
849 PM CDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM HEAVY RAIN WAUKESHA AIRPORT 43.04N 88.23W
04/17/2013 M0.92 INCH WAUKESHA WI TRAINED SPOTTER
0847 PM HEAVY RAIN BIG BEND 42.88N 88.20W
04/17/2013 M1.02 INCH WAUKESHA WI TRAINED SPOTTER
&&
HENTZThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:06 PM CDT | Small Craft Advisory | MKX | 8 hr | |
| Apr 17, 9:23 PM CDT | River Flood Warning | MKX | Jefferson | 6 days |
| Apr 17, 9:23 PM CDT | River Flood Warning | MKX | Ozaukee | 24 hr |
| Apr 17, 9:23 PM CDT | River Flood Warning | MKX | Green | 7 days |
| Apr 17, 9:23 PM CDT | River Flood Warning | MKX | Milwaukee | 43 hr |
| Apr 17, 9:23 PM CDT | River Flood Warning | MKX | Racine | 68 hr |
| Apr 17, 9:23 PM CDT | River Flood Warning | MKX | Sheboygan | 24 hr |
| Apr 17, 9:23 PM CDT | River Flood Warning | MKX | Rock | 44 hr |
| Apr 17, 9:33 PM CDT | River Flood Watch | MKX | Racine | 18 hr |
| Apr 18, 4:18 AM CDT | Gale Watch | MKX | 6 hr | |
| Apr 18, 5:56 AM CDT | River Flood Warning | MKX | Sauk | 4 hr |
| Apr 18, 5:56 AM CDT | River Flood Warning | MKX | Sauk | 4 hr |
| Apr 18, 5:56 AM CDT | River Flood Warning | MKX | Racine | 53 hr |
| Apr 18, 10:04 AM CDT | River Flood Warning | MKX | Racine | 5 days |
| Apr 18, 10:21 AM CDT | River Flood Warning | MKX | Milwaukee | 11 hr |
| Apr 18, 10:23 AM CDT | Gale Warning | MKX | 33 hr | |
| Apr 18, 10:23 AM CDT | Small Craft Advisory | MKX | 16 hr | |
| Apr 18, 4:12 PM CDT | Marine Dense Fog Advisory | MKX | 5 hr | |
| Apr 18, 5:15 PM CDT | River Flood Warning | MKX | Rock | 28 hr |
Nearby
River Flood Warnings in Wisconsin, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.